Winter Storm, Cherokee
- When
- February 23, 1:30 PM CST to 3:30 PM CST
- Where
- Cherokee forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
A late February snow storm affected the far southeastern corner of Kansas. Snow amounts ranged from 6 inches in central Crawford County to 10 inches near Baxter Springs.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A late February snow storm affected the far southeastern corner of Kansas. Snow amounts ranged from 6 inches in central Crawford County to 10 inches near Baxter Springs. No property damages were noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 23, 3:42 AM CST, 9 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 342 AM CST SUN FEB 23 2003 MAIN FORECAST CONCERN WILL DEAL WITH WINTER STORM MOVING THROUGH THE REGION SUNDAY INTO SUNDAY EVENING. THE STRONG UPPER WAVE FORECAST TO BRING WINTERY WEATHER TODAY SHOWS UP NICELY ON WV IMAGERY AS IT PUSHES TOWARD THE TEXAS PANHANDLE. LEE SIDE SURFACE CYCLOGENESIS WAS OCCURING ALONG THE TX/NM BORDER. IN ADDITION...HIGH PRESSURE AT THE SURFACE WAS HOLDING STRONG ACROSS EASTERN KANSAS AND WESTERN MISSOURI. THE STRENGTH OF THIS HIGH MAY CAUSE THE SURFACE LOW TO TRACK A LITTLE FURTHER SOUTH THAN PREVIOUSLY FORECAST. BOTH 00Z RUNS OF THE ETA AND GFS HAVE CAUGHT ON TO THIS...TRACKING THE LOW FROM THE RED RIVER VALLEY EARLY THIS MORNING...THROUGH ARKANSAS DURING THE DAY...TO THE OHIO RIVER VALLEY BY MONDAY MORNING. LOOKING AT THE 290K SURFACE...VERY STRONG ISENTROPIC LIFT BEGINS AROUND 15Z THIS MORNING ACROSS FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...THEN OVERSPREADS THE REGION TOWARD THE NOON HOUR. THE FLOW ON THIS SURFACE STRENGTHENS DURING THE AFTERNOON...RANGING FROM 30 KTS ACROSS CENTRAL MISSOURI...TO 55 KTS ALONG THE ARKANSAS BORDER. DURING THE EVENING HOURS...290K LIFT CONTINUES OVER THE EASTERN 2/3RD OF THE FORECAST AREA...WITH THE MOST INTENSE LIFT FOUND FAR SOUTHERN MISSOURI. SPECIFIC HUMIDITY VALUES GENERALLY RANGE FROM 2 TO 3 G/KG. WILL HAVE A HARD TIME MEETING THE 12 HOUR DURATION CRITERIA GIVEN IN THE GARCIA METHOD WITH THE FAST MOVMENT OF THE SYSTEM. FEEL THAT TOTALS IN THE HEAVIEST BAND WILL BE CLOSER TO 6 INCHES. HOWEVER...SCATTERED AMOUNTS APPROACHING 8 INCHES ARE NOT OUT OF THE QUESTION...AS THE FORCING ASSOCIATED WITH THIS SYSTEM WILL BE QUITE STRONG. 06Z MESOETA IS CONSISTENT WITH BRINGING A MORE SOUTHERLY TRACK TO THE SYSTEM. WITH THIS IN MIND...LEANING TOWARD EXPANDING THE WARNING FOR A FEW COUNTIES IN FAR SOUTHWEST MISSOURI. LOOKS AS IF INITAL LIFT WILL BE USED UP FOR SATURATING THE COLUMN. THE 06Z MESOETA AND LATEST RUC ARE BOTH SLOWING DOWN THE SYSTEM...SNOW LOOKS TO BEGIN ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI LATE THIS MORNING...BEFORE AFFECTING THE SPRINGFIELD AREA EARLY THIS AFTERNOON. OUR EASTERN COUNTIES SHOULD SEE SNOW BEGIN BY 3 OR 4 PM. SNOW WILL PERSIST ACROSS MOST OF THE OZARKS THIS EVENING...BEFORE ENDING AFTER MIDNIGHT ACROSS OUR EASTERNMOST COUNTIES. WINDS MAY ALSO BE A FACTOR...ESPECIALLY TONIGHT. MESOETA PRESSURE GRADIENT MAGNITUDES INDICATE GUSTS APPROACHING 30 MPH. THE SGF BUFKIT SOUNDINGS ALSO SHOWS THE POTENTIAL OF 25 TO 30 MPH GUSTS TONIGHT. BUMPED UP LOWS FOR TONIGHT...EVEN WITH ANTICIPATED SNOW COVER...THINK LOW CLOUDS WILL KEEP TEMPERATURES FROM BOTTOMING OUT IN THE SINGLE DIGITS. TRENDED LOWS TOWARD COOLER MAV GUIDANCE AS COMPARED TO THE MET. A SLIGHT CHANCE OF LIGHT WINTERY PRECIPITATION WILL PUSH INTO THE OZARKS REGION BY MONDAY AFTERNOON...AS A MUCH WEAKER UPPER WAVE TRACKS FROM WEST TEXAS TO THE CENTRAL PLAINS. SOME WEAK 850-700 MB Q VECTOR CONVERGENCE AND ISENTROPIC LIFT IS PROGGED TO OVER THE REGION MONDAY AFTERNOON. ADDED 20 POPS FOR LIGHT SNOW FOR THE AFTERNOON. ON TUESDAY...AN UPPER LOW WILL BE FOUND OVER CALIFORNIA WITH BROAD SOUTHWEST UPPER LEVEL FLOW OVER THE SLOWLY RETREATING ARCTIC HIGH. LIGHT SNOW AND OR SLEET WILL BE POSSIBLE TUESDAY AFTERNOON AND NIGHT AS ISENTROPIC UPGLIDE AFFECTS THE REGION. .SGF... MO...WINTER STORM WARNING FOR SUNDAY MORNING THROUGH SUNDAY EVENING FOR ZONES MOZ070>071...MOZ077>083...MOZ088>095...MOZ098...MO101>103. WINTER WEATHER ADVISORY FOR SUNDAY MORNING THROUGH SUNDAY EVENING FOR ZONES MOZ096>097...MOZ101>106. WINTER WEATHER ADVISORY FOR SUNDAY MORNING THROUGH SUNDAY EVENING FOR ZONES MOZ055>058...MOZ066>069. KS...WINTER STORM WARNING FOR SUNDAY MORNING THROUGH SUNDAY EVENING FOR ZONES KSZ097...KSZ101. WINTER WEATHER ADVISORY FOR SUNDAY MORNING THROUGH SUNDAY EVENING FOR ZONE KSZ073. SAW
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 103 PM CST SUN FEB 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAVY SNOW ALONG WITH BLOWING AND DRIFTING SNOW AREAS AFFECTED AND TIMING: ALL OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH THIS EVENING. DISCUSSION: A STRONG LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OZARKS THROUGH THIS EVENING. A SWATH OF SNOW HAS DEVELOPED FROM CENTRAL OKLAHOMA TO SOUTHWEST MISSOURI. SNOW WILL CONTINUE TO FALL THROUGH MUCH OF THE EVENING HOURS BEFORE TAPERING OFF FROM WEST TO EAST OVERNIGHT. THE HEAVIEST BAND OF SNOW WILL GENERALLY FALL ALONG A LINE FROM NEOSHO...THROUGH SPRINGFIELD TO SALEM...WHERE SIX TO TEN INCHES OF ACCUMULATION WILL BE POSSIBLE. SNOW ACCUMULATIONS ARE EXPECTED TO DECREASE TO 3 TO 5 INCHES OVER CENTRAL AND WEST CENTRAL MISSOURI. TRAVELERS SHOULD EXERCISE EXTREME CAUTION THROUGH TONIGHT...AS ROAD CONDITIONS WILL REMAIN SLICK AND HAZARDOUS. SNOWFALL RATES 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE...LOWERING VISIBILITIES CONSIDERABLY. IN ADDITION...WINDS WILL BECOME GUSTY TOWARD EVENING...CAUSING SIGNIFICANT BLOWING AND DRIFTING OF SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AN UNSETTLED PATTERN WILL CONTINUE ACROSS THE OZARKS THIS WEEK. AS MORE WINTERY PRECIPITATION IS POSSIBLE...ESPECIALLY TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS AND ROAD CONDITIONS THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343553, 5343554.